Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 244, NWS Sioux Falls, SD

October 16, 1998Davison County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 16, 1998, 6:42 PM CDT for Davison County, Sanborn County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 1998, 6:42 PM CDT (23:42 UTC)
Expired
Oct 16, 1998, 7:15 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Davison County, SD, Sanborn County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

719 
WUUS1 KFSD 162344 RRA
SVRFSD
SDC035-111-170015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
642 PM CDT FRI OCT 16 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DAVISON COUNTY IN SOUTHEASTERN SOUTH DAKOTA
  SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 715 PM CDT

* AT 640 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 14 MILES WEST OF MITCHELL...OR JUST WEST OF
  MOUNT VERNON MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORESTBURG               AROUND 705 PM CDT
  WOONSOCKET               AROUND 705 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 10:10 AM CDT, 8 hours 32 minutes earlier.

Area forecast discussion, Oct 16, 10:10 AM CDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 AM CDT FRI OCT 16 1998

PREV FCST VERY REASONABLE BUT MAY NEED FINE TUNING. CAPPED AREA SE
OF STNRY FNT FM NE TO SW ACRS SE SD SHUD PREVENT MUCH CHC TSTMS IN
NW IA THIS AFTN AND WL UPDATE TO TONE BACK. NELY FLW IN NW PART OF
CWA SHUD PREVENT MUCH WARMING OUT THERE BUT FCST TEMPS NOT FAR OFF.
MAIN EVENT COMING OUT TNGT AND SAT. NEW NGM HAS GOOD UPR AIR FCST
BUT TRANSLATING IT TO SFC IS A PROBLEM AS NO DRY SLOT EXPCD IN CWA.
NGM 24 HR QPF POOR S OF WMFNT SHOWING NO SIGN OF SIG CONVECTION.
MAY NEED FFA FOR PARTS OF CWA TNGT AS MASS TRANSPORT OF GULF MOISTURE
IMPINGES ON NE TO SW BOUNDHARY. WL WORRY ABT THAT ON AFTN PACKAGE.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 3:07 AM CDTSevere Thunderstorm WarningFSDMoody33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.